I had a heart attack ("mycardial infarcation") in July of '89. They finally did something about it two years ago.
On March 2nd, 2004 I had Coronary Artery Bypass Grafting (known in the health racket as a "CABBAGE"). I had four of them, as a matter of fact. It was done by a man who is, arguably, one of the finest (not to mention the hottest) heart surgeons in the country right now. His name is Dr. Mark Anderson and he's the head of cardio-thoracic surgery at Robert Wood Johnson Hospital in New Brunswick, NJ. RWJ, as it's known by the locals, is the teaching hospital for Rutgers, the state university.
Lucky me. VERY lucky me. Dr. Anderson has a godlike countenance about him, and my friend Luke said that "he has God-Hands." Luke should know. Luke was my health proxy during the surgery and was the first person Mark talked to about my surgery, after it was over. Luke was very impressed. And I'm one damned lucky puppy.
But this isn't about that. (what, in life, is ever about what it initially seems to be about?)
What this is really about is pharmaceuticals. Specifically, about the long term effects of drugs, and how doctors quite often don't even know what's going to happen once a patient starts taking them.
After my heart attack my then internist put me on a diet that would satisfy a Munchkin-Vegan, and started dosing me, daily, with a cholesterol-reducing something called "Mevacor." This stuff cost out the nose. I remember that it was, literally, hundreds of bucks for a 90-day supply. I took it for 10, 12 or even 14 years. I forget exactly how long I took it.
I never seemed to have any really bad reactions to it, although it was hard to tell, since I was drinking like a fish most of that time. Then came the black period, when I don't remember much of anything, including what drugs, if any, I was taking, and then, somewhere around year two of my sobriety, I acquired another doctor and he had me start taking something called:
which belongs to a class of drugs called "statins." My personal experience hardly constitutes empirical evidence (one way or the other) regarding this stuff, but I will tell you this:
that over the last five years I developed an increasing intolerance for this drug, which manifested itself as a GROWING deterioration of muscle tone in my legs, concurrent intra-muscular pain and spasms, all to the point where I was in excruciating pain most of the time, unable to easily climb a flight of stairs and totally unable to get a good night's rest without resorting to heavy-duty doses of either pure aspirin or Tylenol P.M.
I kept telling my (new) internist that I was experiencing pains which he totally ignored. He, like a lot of other medical professionals, believed the pharm company bullcrap that any contraindictations would IMMEDIATELY manifest themselves and that a growing intolerance was unheard of.
It was thanks to my new cardiologist that I finally realized just how much physical pain I was in. He suggested, quite simply, that I stop taking the statin for two weeks. The effect was immediate and dramatic. I was suddenly able to navigate the stairs with no problem and, even better, I was able to get a good night's sleep, all the way through, without having to resort to pills to offset the effects of other pills. My Cardiologist then had me try a couple of other statins, just to make sure that it wasn't my imagination. It wasn't. I had developed an INTOLERANCE to statins, and it had taken five years for it to happen.
My point is, never take what a doctor says at face value. Be pro active in your own healthcare. Nag them. Read the PDR and Merck Manuals behind their backs. Second-guess them. They are not omniscient, they are not omnipotent. They are fallible. They are not gods.
All except for Dr. Anderson, of course.
Thus endeth the lesson for today.